Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A two-coloring inequality for Euclidean two-arrangements

Authors: Gustavus J. Simmons and John E. Wetzel
Journal: Proc. Amer. Math. Soc. 77 (1979), 124-127
MSC: Primary 51M20; Secondary 05C15
MathSciNet review: 539644
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that for any properly two-colored arrangement of lines in the Euclidean plane having, say, r red and g green regions with $ r \geqslant g$, the inequality

$\displaystyle r \leqslant 2g - 2 - \sum\limits_P {(\lambda (P) - 2)} $

holds, where for each point P of intersection of the lines, $ \lambda (P)$ is the number of lines of the arrangement that contain P. This strengthens recent results of Simmons and Grünbaum.

References [Enhancements On Off] (What's this?)

  • [1] G. L. Alexanderson and John E. Wetzel, Dissections of a plane oval, Amer. Math. Monthly 84 (1977), 442-449. MR 0513837 (58:23976)
  • [2] L. Fejes Tóth, A combinatorial problem concerning oriented lines in the plane, Amer. Math. Monthly 82 (1975), 387-389. MR 1537693
  • [3] Branko Grünbaum, Two-coloring the faces of arrangements, Period. Math. Hungar. (to appear). MR 590382 (82h:51029)
  • [4] Ilona Palásti, The ratio of black and white polygons of a map generated by general straight lines, Period. Math. Hungar. 7 (1976), 91-94. MR 0438236 (55:11154)
  • [5] G. J. Simmons, A linear partitioning of the plane which extends the known solutions of four combinatorial problems, MAA Southwestern Section annual meeting, March 24-25, 1972, Albuquerque, New Mexico (title only), Amer. Math. Monthly 79 (1972), 824.
  • [6] -, A maximal 2-arrangement of sixteen lines in the projective plane, Period. Math. Hungar. 4 (1973), 21-23. MR 0333941 (48:12260)
  • [7] John E. Wetzel, Dissections of a simply-connected plane domain, Amer. Math. Monthly 85 (1978), 660-661. MR 508229 (80d:54042)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 51M20, 05C15

Retrieve articles in all journals with MSC: 51M20, 05C15

Additional Information

Keywords: Two-colorings, two-arrangements, arrangements of lines, arrangements of pseudolines
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society